Format

Send to

Choose Destination
See comment in PubMed Commons below
Expert Opin Pharmacother. 2013 Feb;14(2):185-97. doi: 10.1517/14656566.2013.761975. Epub 2013 Jan 14.

Glucocorticoid-induced osteoporosis: an update on current pharmacotherapy and future directions.

Author information

1
VU University Medical Center, Department of Rheumatology, Room 3A51, De Boelelaan 1117, 1081 HV Amsterdam, The Netherlands. iem.bultink@vumc.nl

Abstract

INTRODUCTION:

Glucocorticoid-induced osteoporosis (GIOP) is one of the most devastating side-effects of glucocorticoid (GC) use, as it is associated with an increased fracture risk. The importance of GIOP as a health problem is underlined by the frequent use of GC treatment in patients with various chronic diseases and by the high rates of osteoporosis found in these patient groups.

AREAS COVERED:

Recent studies on bone metabolism and the influence of GCs have contributed to a better understanding of the pathogenesis of GIOP. Furthermore, new intervention trials have reported beneficial effects of antiresorptive and anabolic agents on GIOP. This article reviews the epidemiology and pathophysiology of osteoporosis and fractures in GC-treated patients and discusses current pharmacotherapy and possible future treatment options.

EXPERT OPINION:

Several guidelines for the management of GIOP have been published, using different criteria for bone mineral density (BMD) thresholds and for GC dosages above which anti-osteoporotic therapy should be started. Although alendronate and risedronate are currently first choice, the anabolic agent teriparatide seems to be superior and might be considered as a potential first-line therapy for patients with low BMD on long-term GC treatment. Adherence to anti-osteoporotic drugs is limited, particularly in GIOP patients, due to several factors.

PMID:
23317448
DOI:
10.1517/14656566.2013.761975
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center